Back to Living Better

What happens if you take too much acetaminophen?

Flu sufferers looking for relief may turn to medicines containing acetaminophen, a pain-relieving drug like Tylenol, to reduce their fever and ease their symptoms. When used as directed, acetaminophen is safe and effective, but taking too much can lead to severe liver damage and potentially death.

“More than 600 medications, both prescription and over-the-counter, contain the active ingredient acetaminophen,” says Jeffrey Folk, M.D., chief medical officer at Piedmont Newnan. “People who take more than one medicine at a time may be putting themselves at risk for an acetaminophen overdose.”

What are the symptoms of an acetaminophen overdose?

Symptoms of an acetaminophen overdose may mimic flu or cold symptoms. Early signs within the first 24 hours can include:

  • Cramping

  • Fatigue

  • Loss of appetite

  • Nausea

  • Stomach pain

  • Sweating

  • Vomiting

Worsening symptoms include:

  • An enlarged liver

  • Pain in the upper right side of your abdomen

  • Urinating less than normal

If you notice signs of an overdose, call your local poison control center or 911 immediately.

“Acetaminophen overdose is one of the most common poisonings worldwide,” says Dr. Folk. “It accounts for more than 56,000 emergency room visits, 26,000 hospitalizations and an estimated 458 deaths due to acute liver failure each year, with the highest rate among patients aged 15 to 24.”

How to use acetaminophen safely

The Acetaminophen Awareness Coalition recommends these four steps to use acetaminophen safely:

  1. Always read and follow the medication’s instruction label. Never take more medicine than the label indicates.

  2. Know if your medicines contain acetaminophen. “It is important to check the active ingredients listed on the labels of all your medicines to see if they contain acetaminophen (sometimes listed as ‘APAP,' ‘Acetam,’ or other shortened versions of the word),” Dr. Folk says. “Also, ask your healthcare provider or pharmacist if your medicine contains acetaminophen as the active ingredient.”

  3. Take only one medicine at a time that contains acetaminophen. You can take too much acetaminophen if you use more than one medicine that contains acetaminophen at the same time. Do not exceed the recommended dose on any product containing acetaminophen.

  4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions. And always inform your physician of all other medicines (over-the-counter and prescription) and supplements you take. If you have any questions when purchasing over-the-counter medications, talk to the on-site pharmacist.

Flu shots are available at Piedmont’s urgent care locations, primary care offices and Piedmont QuickCare at Walgreens locations.   

Related Stories